FDA says users of Singulair and similar meds should watch for such problems
FRIDAY, June 12 (HealthDay News) -- The U.S. Food and Drug Administration on Friday requested that the makers of a class of asthma drugs called leukotriene receptor agonists place a "precaution" on the drugs' labeling, warning of the potential for neuropsychiatric events.
The drugs in question include the blockbuster medication Singulair (montelukast), as well as Accolate (zafirlukast). Zyflo and Zyflo CR (zileuton), drugs in a class known as leukotriene synthesis inhibitors, are also included in the labeling change.
"The reported neuropsychiatric events include postmarket cases of agitation, aggression, anxiousness, dream abnormalities and hallucinations, depression, insomnia, irritability, restlessness, suicidal thinking and behavior [including suicide], and tremor," the agency said in a statement posted on its Web site Friday.
In its advice to patients, the FDA said that patients taking these medications should be aware of the potential hazard and talk to their doctor if some sort of neuropsychiatric problem occurs. Doctors may then decide to discontinue the medication, the agency said.
The move follows an ongoing FDA safety review of possible suicidal behavior among those taking asthma drugs. In early January, FDA officials said they had found no evidence of a link.
The agency, which began its review of the data in March 2008, said clinical trial data submitted by the manufacturers of Singulair, Accolate and Zyflo suggested the products are not associated with an increased risk of mood changes or suicidal behavior.
But, the agency also noted at the time that the trials were not designed to examine such behavior, and that the safety review would continue, probably for several more months.
That review ended last April, the FDA said. "The postmarket reports of patients on these medications include
All rights reserved